Texas, 2023Drought in Texas, March 1 to 13, 2023
March 1 to 13, 2023 · NWS FWD · 1 event in 1 county or zone
Severe drought conditions impacted portions of western North Texas but improved by the middle of the month after beneficial rainfall was received.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions impacted portions of western North Texas but improved by the middle of the month after beneficial rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 28, 6:42 PM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Feb 28, 6:42 PM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
642 PM CST Tue Feb 28 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight and Wednesday/
Current satellite imagery shows widespread high clouds overhead as
Pacific moisture streams into the region along southwesterly flow
aloft. Increasing southerly flow and warm/moist advection will
draw greater quality low-level moisture into North and Central
Texas later tonight into tomorrow morning. A resultant stratus
deck is expected to push northward and sprawl across much of the
forecast area after midnight tonight and into Wednesday morning.
This low-level cloud cover will keep overnight lows in the mid
50s to mid 60s across much of the CWA. The stratus deck is
expected to remain clear of our northwestern zones tonight where
temperatures are expected to drop into the low 50s. Light
mist/patchy fog may develop across portions of Central Texas later
tonight into Wednesday morning. Cloud cover will likely hang
around for much of the day Wednesday with cooler afternoon highs
in the 70s expected across much of North and Central Texas.
Low pressure looks to shift into southwestern Missouri later
tonight into Wednesday morning with an associated cold front
extending into north-central Texas. The frontal boundary is
expected to become nearly stationary as it approaches the DFW
Metroplex Wednesday morning. Although a strong capping inversion
will be in place, modest ascent associated with shortwave impulses
in the southwesterly flow aloft and convergence along the 925-850
mb frontal zone may lead to isolated to scattered showers and
thunderstorms along and south of the frontal boundary Wednesday
morning and afternoon. Mid-level lapse rates around 7 degreeC/km
and elevated instability greater than 1250-1500 J/kg may support a
few stronger storms capable of hail and gusty winds. High-res
guidance continues to highlight a zone generally along the I-20
and I-30 corridors (Eastland/Comanche Counties to DFW Metroplex to
Hopkins/Delta Counties) for increased potential for more robust
convection.
Langfeld
&&
.LONG TERM... /Issued 159 PM CST Tue Feb 28 2023/
/Wednesday Night through Tuesday/
A potent upper level trough will dig and close off over the
southwestern US Wednesday night and quickly march eastward toward
Texas. Southerly low level flow will already be established
Wednesday night and moisture/instability will be surging northward
into North Texas. Models indicate an axis of isentropic ascent
will exist across Central and East Texas resulting in a few
showers/storms early Thursday morning into the midday hours. Since
this convection will be rooted above the boundary layer, the
instability available aloft will be more limited and therefore
just some showers or a few weak thunderstorms are expected. Lows
Wednesday night will be unseasonably warm with temperatures in
the 60s for most areas of North/Central Texas.
The main story in the forecast is the severe weather threat
Thursday afternoon and evening. While the upper level system is a
potent one, it certainly isn't as impressive as the one that
crossed West Texas and Oklahoma on Sunday. This one however will
take a more southerly track and will have a lot more instability
to work with, meaning North and Central Texas will have a better
chance of severe convection. There are still some details
regarding the timing and positioning of the features that will
need to be resolved before getting a good handle on the precise
threat area and severe hazard types. We continue to favor the
slower (and farther west) solutions which means almost all of
North/Central Texas has some severe threat. Having said that, the
shallower boundary layer moisture depth across the western zones
means convective initiation before the dryline/Pacific Front moves
through is more uncertain and therefore PoPs will be lower in the
west. By the time this surface boundary reaches the I-35
corridor, we do expect a more solid line of convection, but
because this is forecast to occur right around 6 pm, the PoPs
aren't greater than 80 percent due to the timing uncertainty (i.e.
which verification period will the rainfall occur?).
Concerning the severe weather threat(s): The primary threat early
in the event will be large hail due to steep lapse rates and
strong bulk shear and a more isolated convective/supercellular
mode. Once the convection congeals into a line the threat will
shift to primarily damaging winds with brief/embedded tornadoes.
It should be noted that the tornado threat appears less impressive
than prior model runs. One thing about the synoptic setup that is
not favorable for tornadoes is the flat/zonal 850mb pattern
across the southeastern US. A more favorable tornado setup would
feature ridging in this area. The implications are that this will
cause the 850mb cyclone to develop eastward very rapidly, and out
of phase with the main upper level trough and its forcing. As a
result the low level jet will shift east into the Lower
Mississippi Valley Thursday afternoon causing hodographs across
North and Central Texas to lose their cyclonic shape before the
forcing and boundary arrive. These more disorganized wind profiles
will feature veering winds, then backing winds, and then veering
winds again as height increases. While veer-back-veer profiles
still can support severe weather, and even tornadoes, they don't
tend to support the strong or long-track tornadoes and can inhibit
low level mesocyclone intensification for very large hail
production. Still given the parameter space, we'll need to
advertise all severe hazards with this event since a brief/weak
tornado is still a pretty big deal if it impacts your location
regardless if it's delivered via supercell or QLCS.
Convection should rapidly end from west to east during the
evening and overnight hours with strong west and northwest winds
arriving in its wake. Have lowered the NBM wind speed forecast at
night going closer to MOS which advertises sustained speeds of 20
to 30 mph with gusts to 45 mph. These strong winds and dry air
(and probably more dust from West Texas!) Thursday evening mean
that the western zones may have a brief window of critical fire
conditions. Given this window is brief and near/after sunset we
will forego any fire weather watch at this time.
Friday will be cooler as temps drop into the mid 30s to mid 40s
for lows and highs will be in the mid 50s north to mid 60s south.
There will be a gradual warm up over the weekend and into next
week and the winds will even lay low for an extended period as the
rapid fire ejection of upper troughs takes a hiatus.
TR.92
&&
.AVIATION... /NEW/
/00Z TAFs/
VFR conditions will persist into this evening with south-southwest
surface winds generally below 10-12 knots prevailing through much
of the TAF period. Southerly flow will draw greater quality low-
level moisture and a resultant MVFR stratus deck northward into
North and Central Texas later tonight. MVFR ceilings look to
reach KACT around 07Z-08Z and the D10 sites around 10Z-11Z. A
period of IFR ceilings may be possible at KACT in the 12Z-16Z
timeframe Wednesday morning. Light mist/patchy fog may develop
across portions of Central Texas later tonight into Wednesday
morning possibly approaching KACT. MVFR ceilings will persist
through Wednesday morning and into early Wednesday afternoon
before VFR conditions return around 20Z-21Z.
Isolated to scattered showers and thunderstorms will be possible
Wednesday morning into Wednesday afternoon. High-res model
guidance continues to highlight the potential for more robust
convection near the D10 sites Wednesday morning in the vicinity of
an elevated frontal boundary. Thus, VCTS was included for the D10
sites from 13Z-16Z.
Langfeld
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 61 78 62 78 41 / 5 40 20 70 50
Waco 65 79 65 80 44 / 10 40 20 60 40
Paris 58 74 61 74 41 / 0 50 30 80 80
Denton 56 75 58 78 39 / 0 30 20 70 50
McKinney 58 77 61 77 41 / 5 40 20 80 60
Dallas 62 79 63 77 42 / 5 40 20 70 50
Terrell 62 77 64 77 42 / 5 50 20 80 60
Corsicana 66 79 66 78 45 / 10 40 20 70 60
Temple 64 82 64 81 44 / 10 30 20 50 40
Mineral Wells 53 76 58 79 38 / 5 20 10 60 30
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 28, 5:37 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
537 PM CST Tue Feb 28 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
537 PM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated to scattered showers and thunderstorms are possible
Wednesday morning into Wednesday afternoon. A few stronger storms may
develop with hail and gusty winds the primary hazards.
A greater threat for severe storms exists Thursday, with all modes of
severe weather possible for much of North and Central Texas. The
greatest threat exists along and east of the I-35 corridor. Behind
the front Thursday night, gusty winds are expected with gusts to near
45 mph possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Stephens
- When
- March 1, 12:00 AM CST to March 13, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county but improved by the middle of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088751.